I had an echocardiogram and it showed that I have SEVERE ATRIAL DILATION. I am 38 and at age 10 had rheumatic fever. I now have heart palpitations and tachycardia and am on medication for the tachycardia (Toprol XL).
What exactly does the Atrial Dialtion mean and can it be the reason for the palpitations and tachycardia? Is this reversible? I am also overweight, will losing weight help? Is it ok to exercise? Should I start on an aspirin a day?
I am really scared and dont know what to do. Is there anything I can do?
Help please!! My Doctor says dont worry about anything!!! (I dont have any insurance, so I cannot seek a second opinion!)
The left Artium was 5.0 cm. I also had a trace of MR
You didn't mention Atrial Fibrillation, a common (I believe) arrhythmia associated with an enlarged Atrial chamber. If so, then by all means take an aspirin. From all I've heard about aspirin, take it regardless unless it gives you problems, upset stomach... whatever.
I believe 5 cm is just on the too large size, for most of us, but I'm surprised it was labeled SEVERE... my reference says 1.5 cm to 4.0 cm is the normal range for the left Atrium. Mine if 5.11 for reference and I have AFib. Mine was caused by a leaky mitral valve.
I think the main concern is: are you stable, or is there something continuing to cause enlargement, such as high blood pressure. Being overweight may be causing problems too, such as high blood pressure..you didn't mention or I overlooked.
You should be all right, just get serious about fixing anything that can be fixed and leading a more "healthy heart" lifestyle.
Thank you for your response. My Doctor has been "Out of the office" since my results came in. (I go the report myself from the imaging clinic). I do not have high BP, to the contrary, it is low. I am scared to exercise, scared of a heart attack or stroke! I have a treradmill and can walk on it, but like I said, I am scared to!
I have not been officially diagnosed with AFIB, but I have heart palpitations and I am pretty sure that is what is going on, I also have the edema and tachycardia (3 years now), I have been on Toprol and HCTZ for the edema. Never had an answer as to why, but now the Dilated left atrium makes sense and all of the puzzle pieces seem to fit!
Do you exercise? What kind do you do? I am taking all kinds of suplements and changing my diet and no more caffeine!! I also went ahead and started on an aspirin a day (Just in case)
I am no longer good at exercise, and had look forward to getting back to running/jogging when I had heart surgery November 2007. My hope was I'd get back in sinus and with the repaired mitral valve I'd stay that way. Well it didn't work out that way.
As for exercise with AFib, it should be all right. I was back in AFib about 30 days after surgery and went into a cardiovascular rehabilitation program at the hospital where I was constantly monitored while I worked on the treadmill, stair climber, stationary bike.. some light weight lifting. I offer this as testimony that it is fine to exercise when in AFib... but watch your heart rate, never force it over you maxim, which is about 80% of the number 220 minus your age. I do fine walking, even at a reasonable pace of 3.5 or so mph, but any upgrade makes me short of breath, and my muscles report the discomfort of calling for "more oxygen".... all due to the lower efficiency caused by AFib. Another calibration point, I am in AFib all the time, it does not come and go, it is just here. But, it isn't severe, that is went at rest I am not aware of it, no pain, no thumps, and I tolerate anticoagulant well, I take 5 mg of warfarin a day, that's (and coumadin) are the standard treatment to guard against blood clots/stroke. I also take a half aspirin, I may be repeating myself...
The general advice, hard as it is to follow, is practice a heath heart life style which includes exercise and diet/weight control. Yes, and a positive mental attitude.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.